Nebraska, 2009

Tornadoes and Hail in Nebraska, June 17, 2009

June 17, 2009 · NWS GID · 22 events in 8 counties and zones

Early on in the afternoon, a few scattered thunderstorms developed across eastern portions of South Central Nebraska, with one severe thunderstorm across Thayer County, where quarter to baseball size hail was reported. The main show came later during the early evening hours, after a surface warm front had moved north into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$565,000
Crop damage
$1.4 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Early on in the afternoon, a few scattered thunderstorms developed across eastern portions of South Central Nebraska, with one severe thunderstorm across Thayer County, where quarter to baseball size hail was reported. The main show came later during the early evening hours, after a surface warm front had moved north into the area. Near the front, good instability and shear was present, as was moisture. Scattered thunderstorms developed along the edge of the mid level cap near the surface front, and with the environment present, some became strong to severe. The main storm of the day developed in Buffalo County, then moved east across Hall and Hamilton Counties. In each of these counties, this storm produced a tornado, with the largest occurring in Hamilton County, along Highway 34 near the town of Aurora. This tornado caused EF2 damage to a home in its path, before dissipating a few miles west of Aurora. Other damage caused by this storm included downed power poles and derailed train cars, as well as roof damage to the Iams plant caused by strong inflow winds. Weaker tornadoes were reported on the south side of Grand Island in Hall County, as well as north of Gibbon in Buffalo County, where EF1 damage occurred at a few farmsteads. Penny to tennis ball size hail was also reported across the area, causing damage to crops, with one report of broken house windows in Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 11:40 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 17, 11:40 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT WED JUN 17 2009

.AVIATION...18Z TAF. REMNANT CONVECTION NORTH OF KGRI HAVE LEFT
SOME MID AND HIGH LEVEL CLOUDS THEN CONVECTION IS ALREADY
DEVELOPING ALONG A NORTHWARD LIFTING WARM FRONTAL BOUNDARY NEAR
THE NEBRASKA AND KANSAS STATE LINE. CONVECTIVE TEMPS ARE AROUND 90
DEGREES AND CU CLOUDS SHOULD BE DEVELOPING DURING THE NEXT HOUR OR
SO. THE NORTHWARD LIFTING BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON AND EVENING.

&&

PREV DISCUSSION... /ISSUED 408 AM CDT WED JUN 17 2009/

DISCUSSION...THE CWA FINALLY CATCHING A BIT OF A BREAK FROM THE
ACTION SEEN THE PAST FEW NIGHTS...WITH THE LITTLE ELSE GOING ON
OTHER THAN A FEW WAA SHOWERS/ISOLD THUNDERSTORMS MOVING IN FROM
THE SOUTHWEST. THESE SHOWERS ARE EXPECTED TO KEEP SHIFTING TO THE
NORTHEAST...AND WILL CONTINUE TO MONITOR BUT THINK FOR THE MOST
PART WONT BE SIGNIFICANT AS THEY PASS THROUGH THE CWA...A FEW
COULD LINGER ON INTO THE 12-15Z TIMEFRAME. NOT A LOT OF CHANGES
WITH THE OVERALL UPPER LEVEL PATTERN...WITH 00Z OBSERVATIONS AND
RECENT SATELLITE IMAGERY CONTINUING TO SHOW RIDGING OVER THE
CENTRAL CONUS...WITH A TROUGH ALONG THE WESTERN ROCKIES AND AN
AREA OF LOW PRESSURE OVER SOUTHERN CALIFORNIA...AND WEAK TROUGHING
NEAR THE EAST COAST. CURRENT SURFACE PATTERN ACROSS THE CWA
REMAINS ON THE WEAK SIDE WITH LIGHT SOUTHERLY WINDS...FURTHER TO
THE SOUTH NEAR THE OK/KS BORDER LIES A WARM FRONTAL BOUNDARY.

AS WE GET INTO THE REST OF TODAY...COULD END UP BEING A PRETTY
INTERESTING DAY...WITH MAIN CONCERN LYING WITH SEVERE WEATHER
POTENTIAL.  IN THE UPPER LEVELS...RIDGE REMAINS ANCHORED THROUGH THE
SOUTHERN AND CENTRAL CONUS...WITH FLOW ACROSS THE CWA BECOMING A BIT
MORE SOUTHWESTERLY AS THE TROUGHING OVER THE WEST COAST CAUSES A
SLIGHT EASTWARD SHIFT OF THE RIDGE AXIS.  MODELS IN GOOD AGREEMENT
SHOWING YET ANOTHER PIECE OF SHORTWAVE ENERGY MAKING ITS WAY ACROSS
THE ROCKIES...EVENTUALLY AFFECTING THE PLAINS.  AT THE SFC...WHILE
THE PATTERN IS STARTING THE DAY OUT PRETTY WEAK...IN RESPONSE TO
THIS SHORTWAVE TROUGH APPROACHING THE REGION...LOW PRESSURE EXPECTED
TO STRENGTHEN ACROSS WESTERN KANSAS THROUGH THE DAY.  THIS WILL HELP
TO PULL THE ABOVE MENTIONED WARM FRONTAL BOUNDARY CURRENTLY NEAR THE
KS/OK BORDER NORTH INTO THE CWA BY THIS AFTERNOON.  ALONG WITH THE
BOUNDARY SHIFTING NORTH...SO WILL ADDITIONAL MOISTURE...AIDING IN
THE DEVELOPMENT OF SOME PRETTY GOOD INSTABILITY ACROSS THE AREA.
THIS BOUNDARY EXPECTED TO SERVE AS A FOCUS FOR CONVECTION AS LIFT
INCREASES WITH THE ARRIVAL OF THE MID/UPPER LEVEL SHORTWAVE
TROUGH AND A MID LEVEL JET STREAK NOSES IN FROM THE SOUTHWEST...AND
BEST CHANCES LOOK TO BE ACROSS THE NORTHERN HALF OF THE CWA. ONE
BIG CONCERN WITH TODAY LIES WITH THE UPPER LEVEL RIDGE ACROSS THE
SOUTH...AND THE RESULTANT CAPPING FROM THE WARMER TEMPERATURES
ALOFT. EXPECT THIS TO KEEP THINGS QUIET FOR A GOOD CHUCK OF THE
DAY...DELAYING ANY INITIATION UNTIL LATE THIS AFTERNOON OR EARLY
THIS EVENING WHEN LIFT FROM THE SHORTWAVE IS BETTER AND THE CAP
ERODES SOME. IF CONVECTION CAN GET GOING...THERE IS PLENTY OF
INSTABILITY TO WORK WITH...AND SHEAR IS NOT AN ISSUE...SO WOULD
EXPECT SUPERCELLS TO DEVELOP. ALONG WITH THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS...A FEW TORNADOES WOULD NOT BE OUT OF THE
QUESTION...ESPECIALLY NEAR THE MAIN SFC BOUNDARY. RAMPED UP POPS
QUITE A BIT ACROSS THE NORTHERN CWA...AND KEPT LOWER POPS ACROSS
NC KS...WHERE ITS QUITE POSSIBLE THE CAP WILL KEEP THEM FROM
SEEING ANYTHING. AS THE EVENING PROGRESSES...ANY CONVECTION IS
EXPECTED TO DEVELOP INTO MORE OF A MCS...AIDED BY AN INCREASING
/MODELS SHOWING TO 50 TO 60 KTS/ SOUTHERLY LOW LEVEL JET. THINK
THAT NEAR/AFTER MIDNIGHT...ACTION SHOULD BE TAPERING OFF ACROSS
THE CWA...WITH LINGERING CHANCES ACROSS THE EASTERN AREAS.

BY 12Z THURSDAY DRY CONDITIONS EXPECTED ACROSS THE CWA...WHICH ARE
EXPECTED TO CONTINUE THROUGH MOST OF THE DAYTIME HOURS AS WE SIT IN
BETWEEN SYSTEMS.  THUNDERSTORM CHANCES INCREASE ONCE AGAIN LATER IN
THE DAY AND MAINLY INTO THE OVERNIGHT HOURS AS A STRONGER
MID/UPPER LEVEL TROUGH SHIFTS EAST OUT OF THE ROCKIES AND ONTO THE
PLAINS. AGAIN...AN INCREASING LOW LEVEL JET WILL HELP TO PROVIDE
LIFT AS THIS SYSTEM PASSES THROUGH...AND A MORE DISTINCT SURFACE
FRONT ALSO EXPECTED TO PUSH ACROSS THE CWA. AS HAS BEEN THE CASE
WITH THIS PATTERN...CANNOT COMPLETELY RULE OUT A STRONG/SEVERE
STORM.

WARM TEMPERATURES CONTINUE FOR TODAY AND THURSDAY...AS THAT WARMER
AIR ASSOCIATED WITH THE SOUTHERN RIDGE REMAINS.  EXPECTING TODAY TO
BE THE WARMER OF THE TWO DAYS...WITH AFTERNOON HIGHS NEAR 90 IN THE
NORTH TO MID/UPPER 90S SOUTH...AND THURSDAY SEEING HIGHS A FEW
DEGREES WARMER.  TODAY IS NOT GOING TO FEEL REAL GOOD WITH THE
INCREASED MOISTURE/DEWPTS IN THE REGION...WITH THURSDAY ONLY
SLIGHTLY BETTER.

INTO FRIDAY/FRIDAY NIGHT...WHILE A FEW LINGERING SHOWERS/TSTORMS MAY
BE AROUND EASTERN AREAS...THINGS EXPECTED TO DRY OUT ONCE AGAIN ON
THE BACKSIDE OF THIS SYSTEM...AS NORTHWESTERLY/ZONAL FLOW RETURNS
IN THE UPPER LEVELS. SURFACE HIGH PRESSURE BUILDING IN BEHIND THE
FRONT PASSAGE WILL BRING A BIT OF A BREAK WITH TEMPERATURES...WITH
HIGHS BACK IN THE 80S.

NO SIGNIFICANT CHANGES MADE TO THIS WEEKEND AND BEYOND...BUT DID ADD
MENTION OF THUNDERSTORMS ACROSS THE WEST ON SAT NIGHT AS A
DISTURBANCE WORKS ITS WAY IN FROM THE SOUTHWEST.  WARM TEMPERATURES
IN THE 80S/90S EXPECTED INTO EARLY NEXT WEEK.

AVIATION...06Z TAF. LOOK HIGH CLOUDS AND SOME MID CLOUDS
THROUGH THE FIRST 12 TO 18 HOURS OF THE FORECAST PERIODS.
WINDS WILL TURN TO A STEADY SOUTH DIRECTION...BUT LIKELY
SHIFT MORE SOUTHEAST/EASTERLY LATER IN THE FORECAST PERIOD
AS LOW PRESSURE DEEPENS TO THE WEST/SOUTHWEST. PRECIPITATION
SHOULD OFF UNTIL VERY LATE THIS AFTERNOON/EVENING WITH
SHORTWAVE ENERGY LIFTS OVER A WARM FRONTAL ZONE DRAPED
ALONG INTERSTATE 80.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 4:13 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
513 AM CDT WED JUN 17 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
513 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA LATE THIS AFTERNOON...PRIMARILY AFTER 4
PM...AND CONTINUING THROUGH LATE THIS EVENING. A STRONG CAP WILL
HINDER THUNDERSTORMS FOR MUCH OF THE DAY. HOWEVER...ASSUMING THAT
STORMS CAN OVERCOME THE CAP BY LATE AFTERNOON...ANY STORMS THAT DO
FORM ARE EXPECTED TO QUICKLY BECOME SEVERE WITH HAIL TO THE SIZE
OF BASEBALLS AND WINDS IN EXCESS OF 70 MPH POSSIBLE.

THERE IS ALSO A POSSIBILITY FOR ISOLATED TORNADOES...ESPECIALLY
ACROSS AREAS ALONG AND NORTH OF HIGHWAY 6.

PLEASE CALL IN SEVERE WEATHER REPORTS TO YOUR LOCAL LAW
ENFORCEMENT AGENCY...OR TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
ON THURSDAY...ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS.
THERE IS A POSSIBILITY A FEW STORMS MAY BECOME SEVERE...WITH
QUARTER SIZE HAIL AND DAMAGING WINDS NEAR 60 MPH THE PRIMARY
HAZARDS.

AREAS WEST OF HIGHWAY 281 WILL SEE ANOTHER CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND
THROUGH TONIGHT FOR AREAS SOUTH OF HIGHWAY 6...AND LIKELY BE
NEEDED FOR AREAS NORTH OF HIGHWAY 6.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 17, 10:37 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1137 AM CDT WED JUN 17 2009

KSZ007-NEZ086-171715-
JEWELL-NUCKOLLS-
1137 AM CDT WED JUN 17 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1136 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES EAST OF BURR OAK...OR 30 MILES NORTH OF BELOIT...AND MOVING
NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOVEWELL STATE PARK BY 1150 AM CDT
  WEBBER BY 1155 AM CDT
  SUPERIOR BY NOON CDT
  HARDY BY 1210 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4002 9781 3999 9792 3990 9793 3977 9822
      3992 9835 4016 9794
TIME...MOT...LOC 1637Z 236DEG 23KT 3990 9818
Special weather statement, Jun 17, 11:01 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1201 PM CDT WED JUN 17 2009

NEZ086-087-171745-
NUCKOLLS-THAYER-
1201 PM CDT WED JUN 17 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BYRON...OR 30 MILES NORTH OF
CONCORDIA...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RUSKIN BY 1205 PM CDT
  CHESTER BY 1215 PM CDT
  DESHLER BY 1220 PM CDT
  HUBBELL BY 1225 PM CDT
  HEBRON BY 1235 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4000 9735 3999 9793 4000 9794 4016 9795
      4030 9736
TIME...MOT...LOC 1659Z 229DEG 22KT 4000 9777

The radar

The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 tornado. Local standard time, as filed.

Hail, Thayer

When
June 17, 11:48 AM CST
Where
Thayer County, 0.69 mi S of Chester
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$200,000
Reported by
Public
Coordinates
40.010, -97.620

Hail, Thayer

When
June 17, 11:50 AM CST to 12:10 PM CST
Where
Thayer County, 0.69 mi S of Hubbell
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.010, -97.500

Hail, Thayer

When
June 17, 12:00 PM CST
Where
Thayer County, 2.23 mi WSW of Hubbell
Measured
1.75 in hail
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.010, -97.540

Hail, Buffalo

When
June 17, 5:09 PM CST
Where
Buffalo County, 0.87 mi SW of Pleasanton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.960, -99.090

Hail, Buffalo

When
June 17, 5:19 PM CST to 5:20 PM CST
Where
Buffalo County, 1.25 mi WSW of Pleasanton to 0.87 mi NW of Pleasanton
Measured
2 in hail
Crop damage
$225,000
Reported by
Public
Coordinates
40.960, -99.100

Golf ball to hen egg size hail was reported.

Hail, Buffalo

When
June 17, 5:46 PM CST
Where
Buffalo County, 3.79 mi NNE of Butler
Measured
1 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.880, -98.890

Tornado, Buffalo

When
June 17, 5:54 PM CST to 5:57 PM CST
Where
Buffalo County, 3.5 mi NNE of Butler to 3.71 mi NE of Butler
Rating
EF1
Path length
1.11 mi
Path width
200 yd
Property damage
$100,000
Crop damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.876, -98.892

A tornado touched down north of Gibbon, causing damage to two farmsteads. At the first, a quonset was leveled, grain bins damaged, and minor damage to the home. At the second farmstead, damage was confined to windows and shingles, and minor damage to an outbuilding. Round hay bales were rolled approximately 50 yards.

Hail, Sherman

When
June 17, 6:00 PM CST
Where
Sherman County, 5.51 mi NW of Sherman Res
Measured
1.5 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
41.380, -98.970

Quarter to ping pong ball size hail was reported.

Tornado, Buffalo

When
June 17, 6:05 PM CST to 6:06 PM CST
Where
Buffalo County, 3.41 mi NE of Butler to 3.53 mi NE of Butler
Rating
EF0
Path length
0.21 mi
Path width
25 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.865, -98.874

Another tornado briefly touched down north of Gibbon, causing minor tree and crop damage.

Tornado, Buffalo

When
June 17, 6:10 PM CST to 6:14 PM CST
Where
Buffalo County, 3.87 mi SSW of Luce to 3.89 mi SSE of Luce
Rating
EF0
Path length
3.57 mi
Path width
100 yd
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
40.852, -98.809

A third tornado touched down north of Gibbon, with no significant damage reported.

Hail, Valley

When
June 17, 6:15 PM CST
Where
Valley County, 9.95 mi SW of North Loup
Measured
1.75 in hail
Crop damage
$150,000
Reported by
County Official
Coordinates
41.410, -98.930

Hail, Valley

When
June 17, 6:20 PM CST
Where
Valley County, 3.69 mi W of North Loup
Measured
2.5 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
41.490, -98.850

Hail, Hall

When
June 17, 6:26 PM CST to 6:36 PM CST
Where
Hall County, 4.7 mi W of Cameron to 3.72 mi W of Cameron
Measured
1 in hail
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
40.920, -98.720

Hail, Hall

When
June 17, 7:19 PM CST
Where
Hall County, 1.04 mi W of Grand Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.370

Hail, Hall

When
June 17, 7:22 PM CST to 7:30 PM CST
Where
Hall County, 0.87 mi SW of Burkett to 1.04 mi W of Grand Is
Measured
1.75 in hail
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.940, -98.340

Quarter to golf ball size hail was reported.

Hail, Sherman

When
June 17, 7:31 PM CST
Where
Sherman County, 0.69 mi S of Litchfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.160, -99.150

Tornado, Hall

When
June 17, 7:38 PM CST to 7:43 PM CST
Where
Hall County, 3.32 mi SW of Grand Is to 1.96 mi S of Grand Is
Rating
EF0
Path length
1.86 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.882, -98.389

A brief, weak tornado touched down in south Grand Island, with damage to trees and to shingles and siding at 3 houses.

Hail, Merrick

When
June 17, 7:50 PM CST
Where
Merrick County, 5.61 mi WSW of Chapman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -98.270

Tornado, Hamilton

When
June 17, 7:50 PM CST to 7:54 PM CST
Where
Hamilton County, 3.04 mi SSW of Phillips to 3.4 mi SSW of Phillips
Rating
EF0
Path length
0.99 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.863, -98.251

A brief tornado touched down southwest of Phillips, with no damage reported.

Hail, Hamilton

When
June 17, 7:52 PM CST
Where
Hamilton County, 1.25 mi ENE of Phillips
Measured
1.75 in hail
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.910, -98.200

Tornado, Hamilton

When
June 17, 7:59 PM CST to 8:17 PM CST
Where
Hamilton County, 2.44 mi WSW of Murphy to 0.54 mi NNE of Aaron Arpt
Rating
EF2
Path length
5.12 mi
Path width
450 yd
Property damage
$250,000
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.873, -98.166

A large tornado touched down west of Aurora on Highway 34, then traveled east approximately 5 miles before lifting. In its path, it destroyed a house and several outbuildings, power poles, trees, and overturned about a dozen railcars. The occupants were able to seek shelter before the tornado struck. Numerous storm chasers documented this storm.

Hail, Howard

When
June 17, 8:37 PM CST
Where
Howard County, 1.48 mi NNW of St Paul Walts Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.270, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182249, 182251, 182253, 182256, 182259, 182261, 184942, 182265, 184944, 184946, 182270, 182272, 182273, 182278, 182280, 182283, 184948, 182286, 184950, 182287, 184952, 182289.